Michigan, 2019

Damaging Winds in Michigan, July 15, 2019

July 15, 2019 · NWS MQT · 3 events in 3 counties and zones

A cold front moving through a moist and unstable air mass generated a few severe thunderstorms over portions of western Upper Michigan on the evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a moist and unstable air mass generated a few severe thunderstorms over portions of western Upper Michigan on the evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 15, 3:34 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 3:34 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
434 PM EDT Mon Jul 15 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 348 PM EDT MON JUL 15 2019

Convection is already developing in the western portions of the
U.P., with the Vilas/Gogebic county line being the current hot
spot where the better CAPE and LL lapse rates reside at the
moment (essentially where earlier clearing helped to prolong the
destabilization process there). With bulk shear values marginal
(25-30kts., 0-6km), this initial activity will likely pulse up
quickly but struggle to survive very long, thereby limiting the
severe threat (although SPS-worthy definitely not out of the
question). However, there are two features of interest to be
watched as the evening continues: 1. a MCV that was in southern
MN, which has moved into west-central WI this afternoon, now
picking up in intensity; and 2. a frontal boundary back across
northern MN, on its way toward western Lake Superior. Both of
these features yield their own respective severe potential given
the local dynamics, with both primarily containing gusty to
perhaps locally damaging winds (DCAPE values are maximized across
the western U.P.). For #1, the trajectory has at least some of
this associated convective activity clipping the south-central
U.P.; for #2, this activity may very well continue well into the
overnight hours as it crosses Upper Michigan, even though the
intensity is anticipated to decline after the loss of daytime
heating. Additionally, any storms associated with either of these
features will contain moderate to locally heavy rainfall, but
should be progressive enough to limit any sort of flood threat.
Bottom line: strong storms are likely this evening, with severe
potential possible; PoP chances persist overnight, with strong to
severe potential likely waning.

Behind it all, some lingering LL stratus may hang out through the
early morning hours, with at least partial clearing anticipated by
around midday tomorrow for the western two-thirds of the forecast
area. The warm, moist air remains in place through tomorrow, with
yet another chance for more hit-and-miss convective activity
tomorrow afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 427 PM EDT MON JUL 15 2019

As the dominant upper-level wave continues to exit to the northeast
over Hudson Bay Tuesday evening, will see high pressure build into
northern Ontario as the night goes on. But with the remnant surface
front from tonight and Tuesday continuing to linger around the area,
can't rule out continued showers and storms Tuesday night. South of
the boundary will exit more of the same high CAPE, high PWAT, low
shear environment we've been dealing with for a few days now meaning
that any showers and storms could be slow movers capable of
producing locally heavy rainfall. But given how convectively chaotic
this pattern is, not really worth trying to nail down specific areas
for now and instead have painted in chance POPs Tuesday night, with
the highest over the south-central.

At the moment Wednesday looks like the only likely dry day of the
next several as the aforementioned front finally slides south of
Upper Michigan. With 850 mb temps 16-17 C, still looking at highs in
the mid 80s. But it's a short-lived reprieve. By Wednesday evening
the next upper-level short wave will be taking shape in the Northern
Plains. Models are in good agreement that WAA precip will break out
over Minnesota Wednesday evening with strong theta-e advection and
moisture convergence modeled. With PWAT again rising to nearly 2.0"
on the (even) warm(er) side of the front, will likely see heavy rain
across much of the U.P. early Thursday morning, as well as perhaps
some elevated thunder. There could then be at least some partial
clearing Thursday midday before another round of showers and storms
Thursday afternoon as the system's "cold" front comes through. With
a strong LLJ out ahead of the system creating favorable shear
profiles, and plenty of CAPE, there could be a window for strong to
severe storms Thursday. However, this will be contingent on the
morning wave clearing out quickly enough to allow for surface
heating midday, and that's far from a guarantee at this point. So
just stick a pin in Thursday for now.

Unfortunately the front Thursday doesn't actually act as a cold
front at all as it lingers over the area Thursday night and then
surges back north on Friday. Friday therefore looks not just hot and
sticky, but almost certainly the hottest day of the year so far. 850
mb temps climb to about 21-22 C, which would support low to perhaps
even mid 90s for highs. And with a fairly stiff WSW wind, there
won't be any relief along the lakeshores.

Right now it looks like Friday and most of Saturday will be dry as
upper-level ridging builds back over the region, with yet another
disturbance and more showers and storms late Saturday into Sunday.
The GFS and EC continue to advertise a more substantial trough early
next week that would finally bring an end to this hot and humid
pattern.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 136 PM EDT MON JUL 15 2019

KSAW's clearing (at least partial) is on the horizon as the sun
helps to clear out the LL stratus that has been plaguing the
terminal this morning. However, a diurnally-driven CU field is
rapidly filling in behind the exiting MCV, which will be seen at
both KIWD and KSAW early this afternoon. Later this afternoon into
this evening, thunderstorm chances return to all three terminals
as a developing cluster of storms currently in northern MN ramps
up and approaches Upper Michigan ahead of a frontal boundary.
Look for reductions in visby categories as these clusters produce
moderate to locally heavy rain, in addition to lowered ceilings.
Upon the passage of this convective activity, model soundings are
fairly consistent in showing lingering LL clouds, which could keep
category reductions in place into the early morning hours. With
the approach of the aforementioned frontal boundary, S to SW winds
early in the TAF period will become more westerly overnight into
tomorrow morning, with VFR conditions expected to reappear by mid-
morning Tuesday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 424 PM EDT MON JUL 15 2019

Convection is currently marching toward the western portions of
Lake Superior, with a Severe Thunderstorm Watch currently in
effect for the very far western area (MN area). These storms will
be capable of producing locally gusty winds, kicking up waves, and
perhaps contain small hail. Marine interests should take note that
this activity will continue to track across much of the lake
tonight, although should wane in intensity overnight as it tracks
eastward.

Fog remains across portions of the lake this afternoon, with it
building overnight behind any rain that moves through. The fog
potential will continue well into tomorrow, limiting visibilities.
There is moderately high confidence that fog, perhaps dense, will
again reemerge on Thursday behind additional showers/storms
expected.

Outside of any convective activity, sustained winds will generally
remain less than 20 knots through much of this week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 PM EDT this evening for LSZ263-264.

Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...RJC
AVIATION...lg
MARINE...lg
Hazardous weather outlook, Jul 15, 3:59 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
459 PM EDT Mon Jul 15 2019

MIZ001>007-009>014-084-085-162100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
459 PM EDT Mon Jul 15 2019 /359 PM CDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Numerous thunderstorms are expected tonight. The thunderstorms
will be capable of producing locally heavy rainfall and gusty
winds, with isolated strong, damaging winds possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday across Upper Michigan and
Tuesday night over south central and eastern Upper Michigan. More
thunderstorms are likely Wednesday night and Thursday, and there
is another chance of thunderstorms this weekend. Any thunderstorms
will be capable of producing locally heavy rainfall.

There is a high swim risk for the Lake Michigan beaches on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any hail, strong winds,
or wind damage to the National Weather Service through Facebook,
Twitter, or on our website at weather.gov/mqt.

LSZ162-240>251-263>267-162100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
459 PM EDT Mon Jul 15 2019 /359 PM CDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Numerous thunderstorms are expected tonight. The thunderstorms
will be capable of producing locally heavy rainfall and gusty
winds. Where rainfall occurs locally dense fog may develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday across eastern Lake Superior.
More thunderstorms are expected Wednesday night and Thursday, and
there is another chance of thunderstorms this weekend. Any
thunderstorms will be capable of producing locally gusty winds.

Areas of fog are likely across Lake Superior Tuesday through
Thursday. Some fog may be locally dense.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-162100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
459 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Numerous thunderstorms are expected tonight. The thunderstorms
will be capable of producing locally heavy rainfall and gusty
winds. Where rainfall occurs locally dense fog may develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Tuesday night. More
thunderstorms are likely Wednesday night and Thursday, and there
is another chance of thunderstorms this weekend. Any thunderstorms
will be capable of producing locally gusty winds.

Some locally dense fog is possible Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Special weather statement, Jul 15, 4:08 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
408 PM CDT Mon Jul 15 2019

MIZ011-012-152200-
Menominee MI-Dickinson MI-
408 PM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON AND MENOMINEE
COUNTIES UNTIL 500 PM CDT...

At 406 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodman to 6 miles southeast of Pound.
Movement was east at 30 mph.

Pea sized hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Menominee, Iron Mountain, Kingsford, Norway, Stephenson, Powers,
Cedar River, Hermansville, Bagley, Daggett, Faithorn, Carney,
Quinnesec, Swanson and Ingalls.

LAT...LON 4511 8766 4519 8774 4537 8766 4539 8770
      4535 8776 4535 8789 4550 8779 4556 8783
      4557 8779 4561 8778 4566 8783 4568 8778
      4575 8788 4579 8800 4578 8809 4581 8812
      4591 8767 4541 8732 4516 8759 4509 8760
TIME...MOT...LOC 2106Z 258DEG 26KT 4567 8840 4503 8794

JLB
Special weather statement, Jul 15, 5:41 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
641 PM EDT Mon Jul 15 2019

MIZ004-010-084-152315-
Baraga MI-Southern Houghton MI-Iron MI-
641 PM EDT Mon Jul 15 2019

...SPECIAL WEATHER STATEMENT...

At 641 PM EDT/541 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Kenton, or 17 miles northwest of Iron
River, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
U.S. 141 between Covington and Amasa, Gibbs City and Paint Lake.

LAT...LON 4653 8851 4628 8835 4617 8895 4625 8899
      4636 8899
TIME...MOT...LOC 2241Z 248DEG 39KT 4629 8889

JAW

The radar

The Marquette radar (KMQT), 105 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keweenaw

When
July 15, 6:10 PM EST to 6:15 PM EST
Where
Keweenaw County, 2.32 mi SW of Mandan
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
47.406, -88.054

The Keweenaw County emergency manager reported numerous trees down on the road to Lac La Belle causing the road to become impassable. The time of the report was estimated from the radar.

Thunderstorm Wind, Baraga

When
July 15, 7:07 PM EST to 7:12 PM EST
Where
Baraga County, 0.39 mi WNW of Baraga
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.781, -88.488

Thunderstorm wind damage pictures received via the internet indicated an anchored trampoline was tossed around, and half of a large tree was downed.

Thunderstorm Wind, Houghton

When
July 15, 7:10 PM EST to 7:15 PM EST
Where
Houghton County, 0.47 mi E of Houghton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
47.120, -88.570

A video was relayed via social media of an eight-inch diameter tree downed in Houghton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838621, 838620, 838625.